Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 224, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 24, 2001, 9:17 PM EDT for Columbia County, Northumberland County, Schuylkill County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 24, 2001, 9:17 PM EDT (01:17 UTC)
- Expired
- Sep 24, 2001, 10:15 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Columbia County, PA, Northumberland County, PA, Schuylkill County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 9:35 PM EDT | Thunderstorm Wind 50 E | Pottsville, PA | Trees were reported down in Pottsville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS51 KCTP 250118 SVRCTP PAC037-097-107-250215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 917 PM EDT MON SEP 24 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIA COUNTY IN PENNSYLVANIA NORTHUMBERLAND COUNTY IN PENNSYLVANIA SCHUYLKILL COUNTY IN PENNSYLVANIA * UNTIL 1015 PM EDT. * AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CRESSONA...OR 6 MILES SOUTHWEST OF SCHUYLKILL HAVEN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRESSONA AND SCHUYLKILL HAVEN AT 925 PM. POTTSVILLE AND MINERSVILLE AT 930 PM. PORT CARBON AND PALO ALTO AT 935 PM. ST. CLAIR AND ASHLAND AT 940 PM. NEW PHILADELPHIA AND FRACKVILLE AT 945 PM. SHENANDOAH AND SHENANDOAH HEIGHTS AT 955 PM. DAMAGING WINDS HAVE BEEN REPORTED IN PINE GROVE IN SCHUYLKILL COUNTY WITH THIS STORM. $$ LAT...LON 4067 7671 4052 7626 4092 7595 4127 7647 & LA CORTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:15 PM EDT, 6 hours 2 minutes earlier.
Area forecast discussion, Sep 24, 3:15 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT MON SEP 24 2001 A RAINY NIGHT IS IN STORE FOR MOST OF CWA AS COLD FRONT SLOWLY WORKS EAST ACROSS THE STATE. PCPN HAS BECOME MAINLY STRATIFORM RAIN EVENT WRN HALF OF CWA BUT KEPT CHANCE OF THUNDER IN EVERYWHERE. MAIN CONCERN WILL BE ACROSS EASTERN PARTS OF CWA WHERE TEMPS HAVE WARMED INTO THE 70S AND WIND MAX SUPPORTS FAVORABLE LOW LEVEL SHEAR FOR SOME SUSTAINED STORMS. NEXT COUPLE OF DAYS REMAIN CLOUDY AND SHOWERY AS UPPER LOW CENTER LINGERS TO OUR NORTHWEST BEFORE LIFTING OUT LATE IN THE PD. EXTENDED... HPC MDM RANGE PROGS SHOW LACK OF SIG SFC FEATURES THROUGH 7 DAYS...THUS WILL GO PC THROUGH MUCH OF THE EXTENDED. .CTP...NONE. GARTNER
In the hours before
Special weather statement, Sep 24, 4:05 PM EDT, 5 hours 12 minutes before
PAZ028-036-041-042-046-049>053-056>059-063>066-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 405 PM EDT MON SEP 24 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... LYCOMING... SULLIVAN... COLUMBIA... NORTHUMBERLAND... MONTOUR... UNION... SCHUYLKILL... SNYDER... JUNIATA... DAUPHIN... PERRY... LEBANON... CUMBERLAND... LANCASTER... FRANKLIN... YORK AND ADAMS. ABUNDANT MOISTURE IN THE FORM OF SHOWERS AND THUNDERSTORMS CONTINUES TO STREAM NORTHWARD INTO PENNSYLVANIA AHEAD OF A STRONG COLD FRONT NOW MOVING INTO WESTERN PENNSYLVANIA. STRONG WINDS ALOFT...COUPLED WITH UNSTABLE AIR...HAVE PRODUCED CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOS ACROSS THE SUSQUEHANNA VALLEY REGION. THE RISK OF SEVERE WEATHER WILL END FROM WEST TO EAST THIS EVENING AS THE COLD FRONT SWEEPS ACROSS THE COMMONWEALTH. TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JUNG
Special weather statement, Sep 24, 8:32 PM EDT, 45 minutes before
PAZ058-059-065-066-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 832 PM EDT MON SEP 24 2001 ...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... LYCOMING...SULLIVAN...COLUMBIA...NORTHUMBERLAND...MONTOUR... UNION...SNYDER...JUNIATA...DAUPHIN...PERRY...CUMBERLAND... FRANKLIN AND ADAMS. ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THIS EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... SCHUYLKILL...LEBANON...LANCASTER AND YORK. THE STRONGEST STORMS HAVE MOVED EAST OF THE SUSQUHANNA RIVER. THE TORNADO THREAT IS NOW CONFINED TO AREAS FROM LANCASTER...TO LEBANON...TO POTTSVILLE AND POINTS EAST. MSE
Local storm report, Sep 24, 9:00 PM EDT, 17 minutes before
PHLWRKLSR
TTAAOO KCTP 250120
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
900 PM EDT MON SEP 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM MCSHERRYSTOWN PA WIND DAMAGE
09/24/01 ADAMS TREES DOWN NEAR THE YORK,
ADAMS COUNTY LINE.
0650 PM PENN TOWNSHIP PA WIND DAMAGE
09/24/01 YORK BUILDINGS DESTROYED
0650 PM WEST MANHEIM TOWNSHIP PA TORNADO
09/24/01 YORK POSSIBLE TORNADO SIGHTED.
0710 PM PARKVILLE PA WIND DAMAGE
09/24/01 YORK 1 HOUSE BLOWN OVER.
0710 PM PARKVILLE PA WIND DAMAGE
09/24/01 YORK MIDDLE SCHOOL WINDOWS
BLOWN OUT, 10 OTHER
BUILDINGS DAMAGED.
0815 PM MANOR TOWNSHIP PA WIND DAMAGE
09/24/01 LANCASTER TREES DOWN.
0815 PM MILLERSVILLE PA WIND DAMAGE
09/24/01 LANCASTER TREE DOWN ON A HOUSE.
0850 PM 8 N LEBANON PA WIND DAMAGE
09/24/01 LEBANON BARN COLLAPSE, TREES DOWN.
0900 PM PINE GROVE PA WIND DAMAGE
09/24/01 SCHUYLKILL NUMEROUS TREES AND
TELEPHONE POLES KNOCKED
DOWN.
MSEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:09 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 66 min |
| Sep 24, 9:43 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.